West Virginia, 2024Strong Wind in West Virginia, March 19 to 20, 2024
March 19 to 20, 2024 · NWS PBZ · 6 events in 6 counties and zones
Behind a cold front, deep mixing and a strong low-level jet contributed to gusty winds on March 20th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Behind a cold front, deep mixing and a strong low-level jet contributed to gusty winds on March 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 19, 7:06 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Mar 19, 7:06 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
806 PM EDT Tue Mar 19 2024
.SYNOPSIS...
Strong wind gusts will continue through 8pm for eastern Tucker,
Wind Advisory remains in effect. A new wave of snow is expected
with a passing shortwave after dawn. Minor accumulation is
expected north of I-80.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
KEY MESSAGES:
- Dry conditions will likely keep snow chances low tonight.
- Lingering clouds and warm advection will likely keep
temperatures above normal.
-------------------------------------------------------------------
8pm Update: The 00Z PIT sounding depicts a deep layer of dry
air from the the sfc to 750mb and steep low-lvl lapse. With
strong pressure gradient, gusts as high 38mph have been
observed across the region throughout the day (up to 45mph in
eastern Tucker). The nocturnal boundary will likely decrease
wind potential across the region overnight for the lower
elevations. However, for eastern Tucker County, mountain wave
activity will likely keep wind gusts above 50mph through 6am.
The Wind Advisory continues to remain effect during this time
period.
With warm advection and linger clouds, above average
temperatures are likely tonight; ranging form the upper-30s to
near freezing.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
KEY MESSAGES:
- Scattered snow shower activity will increase between 7am and
10am Wednesday north of Pittsburgh.
- Light accumulation possible with heavier embedded rates.
- Strong wind gusts continue through 8pm Wednesday.
-------------------------------------------------------------------
An embedded shortwave within a large upper-lvl trough will sag
south after dawn Wednesday morning and increase snow chances
north north of Pittsburgh. Given reinforced cold air aloft, low
level lapse rates will steepen and ensemble probabilities of
instability of >50 J/kg is above 70%. Therefore, the snow
squall parameter is elevated and creates the potential for
stronger cellular convective snow across the region. The best
moisture depth will be in the northern half of our area where
soundings show saturation extending into a ~3kft deep dendritic
growth zone allowing for another day similar to Monday with
heavier bursts of snow. Given the unfavorable diurnal timing,
thinking it will again be tough to accumulate efficiently on
surfaces, and any heavier bands will result in more of a
visibility concern, but higher rates may overcome the warmer
ground and put down a quick accumulation. Low level flow
oriented with more of a westerly component ahead of the front
may keep the strongest bands and highest coverage north of
Pittsburgh. It will be a day where the higher totals, again
mostly confined to grassy/elevated surfaces, are localized to
areas that see heavier snow showers, most likely north of
Pittsburgh and within the ridges. Ensemble probability for
measurable snow is highest (50-60%) north of I-80 and in the
ridges where upslope flow and marginal instability will aid in
higher totals.
Strong wind gusts continue on Wednesday with a 60-90% chance of
exceeding 30 mph areawide, and up to 50 mph in eastern Tucker County
with aid from a tight gradient and 40-50 knot low level jet. Gusts
will cease after sunset with the loss of the jet and boundary layer
mixing.
Gusty winds combined with low relative humidities will create
another day of marginal fire weather conditions, though the
limiting factor should be the isolated rain and snow showers.
Thus, fire weather chances will be best in eastern Ohio and
portions of northern West Virginia where probabilities of
precipitation are the lowest.
By Thursday, the upper trough pivots out through Nova Scotia as a
brief bout of surface ridging noses in from the north. This should
shut off any lingering lake effect precipitation Thursday morning
and return dry weather for a day. Ensembles show a low
probability chance that the trough could linger a bit longer
which would keep snow shower chances around into the late
morning on Thursday, but any additional accumulation would be
minimal.
Fire weather concerns will remain marginal with a slight
relaxation of the winds, but degrease in relative humidities.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
KEY MESSAGES:
- Near to slightly below normal temperatures Friday into the weekend.
- Rain/snow chances return Friday into Saturday.
- Drying out for the latter half of the weekend.
----------------------------------------------------------------
Things then become a bit more uncertain with the evolution of a flat
shortwave sliding through the Great Lakes on Friday in relatively
zonal flow. A southern stream shortwave simultaneously slides
through the Southeast and attempts to phase with the northern wave.
Low pressure looks to develop across the Southeast and turn up the
coast. The latest ensemble trends have taken a turn to a slower
evolution, thus earlier phasing of the waves, and a strengthening
low a bit further west. The result is higher precipitation chances
continuing from Friday into the first half of Saturday for our area,
and NBM PoPs have reflected this trend. Precipitation type leans
mostly rain with now filling in on the backside with northwest
flow, although this still remains low probability.
Ensembles seem to also provide a bit of consistency to the
forecast for the latter half of the weekend with high pressure
building to our north and returning dry weather for Sunday and
temperatures holding just below average.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Mainly VFR conditions are expected through the overnight as high
pressure lingers across the South. A series of shortwaves within
the crossing upper trough and a cold frontal passage will bring
increasing chances for snow showers Wednesday morning and
afternoon, primarily across the I-80 corridor (FKL/DUJ). Minor
vsby restrictions and MVFR cigs are expected after 12z for FKL
and DUJ. Snow shower chances will greatly increase and cigs will
lift with cold frontal passage around noon.
Wind gusts will slacken slightly overnight, increasing again
through the morning and peaking around 25-30 kts with frontal
passage by Wednesday afternoon. FROPA will veer winds
northwesterly. Wind will again slacken somewhat Wednesday night,
but gusts 15-20 kts are still expected.
.Outlook...
VFR will prevail through Thursday as high pressure builds across
the region. Restrictions may return late Friday into Saturday
with the passage of the next weather system and associated
precipitation.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Wind Advisory until 8 PM EDT Wednesday for WVZ514.
&&
SYNOPSIS...Hefferan
NEAR TERM...Hefferan/Milcarek
SHORT TERM...MLB/Milcarek
LONG TERM...MLB/Milcarek/Shallenberger
AVIATION...Rackley/Shallenberger
Hazardous weather outlook, Mar 19, 6:27 PM EST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
727 PM EDT Tue Mar 19 2024
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>513-202330-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
727 PM EDT Tue Mar 19 2024
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ514-202330-
Eastern Tucker-
727 PM EDT Tue Mar 19 2024
...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 8 PM EDT
WEDNESDAY...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...Tonight.
Wind Advisory in effect tonight; sustained westerly winds 15 to 25
mph with gusts up to 50 mph are expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wind Advisory in effect through 8pm Wednesday; sustained westerly
winds 15 to 25 mph with gusts up to 50 mph are expected.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
SKH
Strong Wind, Ohio
- When
- March 19, 9:00 PM EST to March 20, 9:00 PM EST
- Where
- Ohio forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.097, -80.619 (the zone’s center; the record gives no point)
Gusts of up to 48 MPH were measured at Wheeling Airport.
Strong Wind, Monongalia
- When
- March 19, 9:00 PM EST to March 20, 9:00 PM EST
- Where
- Monongalia forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.630, -80.046 (the zone’s center; the record gives no point)
Gusts of up to 54MPH were measured at Morgantown Airport.
Strong Wind, Western Tucker
- When
- March 19, 9:00 PM EST to March 20, 9:00 PM EST
- Where
- Western Tucker forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
Gusts of up to 47MPH were measured at a sensor near Parsons.
Strong Wind, Eastern Tucker
- When
- March 19, 9:00 PM EST to March 20, 9:00 PM EST
- Where
- Eastern Tucker forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
Gusts of up to 57 MPH were measured at a sensor east of Canaan Heights.
Strong Wind, Preston
- When
- March 19, 9:00 PM EST to March 20, 9:00 PM EST
- Where
- Preston forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 39.469, -79.668 (the zone’s center; the record gives no point)
Reports of single trees down were received from Kingwood and Tunnelton.
Strong Wind, Eastern Preston
- When
- March 19, 9:00 PM EST to March 20, 9:00 PM EST
- Where
- Eastern Preston forecast zone
- Measured
- 44 kt (51 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 39.469, -79.668 (the zone’s center; the record gives no point)
Wind gusts of up to 51 MPH were reported from a sensor at Afton. A downed tree was also reported at Mountain View.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Alabama, March 19, 202411 events
- Winter Storm in New York, March 19 to 20, 20242 events
- Tornado in Florida, March 19, 2024$2,000 · EF0 · 1 event
- Heavy Rain in Alaska, March 19 to 21, 20241 event
- Blizzard in Alaska, March 19, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168943, 1168944, 1168948, 1168949, 1168950, 1168951.